Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 174, NWS Cleveland, OH

August 7, 2013Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 7, 2013, 1:21 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 1:21 PM EDT (17:21 UTC)
Expired
Aug 7, 2013, 1:45 PM EDT
In force
24 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:35 PM EDTHAIL 12 Se Green Springs, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS51 KCLE 071721
SVRCLE
OHC143-147-071745-
/O.NEW.KCLE.SV.W.0174.130807T1721Z-130807T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDUSKY COUNTY IN NORTHWEST OHIO
  NORTHEASTERN SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 145 PM EDT

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREEN SPRINGS...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVUE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4135 8313 4135 8284 4110 8284 4110 8312
TIME...MOT...LOC 1721Z 259DEG 22KT 4124 8297

$$

GARNET
1 follow-up statement
106 
WWUS51 KCLE 071743
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
143 PM EDT WED AUG 7 2013

OHC143-147-071753-
/O.EXP.KCLE.SV.W.0174.000000T0000Z-130807T1745Z/
SENECA OH-SANDUSKY OH-
143 PM EDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDUSKY AND
NORTHEASTERN SENECA COUNTIES EXPIRES AT 145 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4135 8313 4135 8284 4110 8284 4110 8312
TIME...MOT...LOC 1743Z 259DEG 22KT 4126 8279

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 7, 12:34 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1234 PM EDT WED AUG 7 2013

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE SOUTHEAST
ACROSS THE LOCAL AREA TONIGHT. THIS FRONT IS EXPECTED TO STALL NEAR
THE OHIO RIVER ON THURSDAY AND THEN MOVE LITTLE THROUGH FRIDAY.
THE FRONT WILL FINALLY MOVE OFF TO THE EAST ON SATURDAY AS
CANADIAN HIGH PRESSURE BEGINS TO BUILD OVER THE REGION FROM THE
NORTHWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TWEAKED AFTERNOON TEMPS TO MID 80S IN THE EAST.

ORIGINAL DISCUSSION...
MADE ONLY MINOR ADJUSTMENTS TO THE SKY CONDITION WITH THE UPDATE.
STORMS ACROSS LOWER MI CONTINUE TO MOVE TOWARD NW OH. DEBRIS CLOUD
FROM THIS ACTIVITY AND PATCHES OF LOWER CLOUDS COULD WRECK HAVOC
ON TEMPS TODAY. THE DAY CREW COULD HAVE A HANDFUL. STILL
EXPECTING NEW DEVELOPMENT THIS AFTERNOON IN THE WEST. EXACT TIMING
REMAINS TOUGH.

ORIGINAL...LOT'S OF QUESTIONS TODAY. DO THINK MOST AREAS WILL SEE RAIN BY
EARLY EVENING BUT TODAY WILL CERTAINLY NOT BE A COMPLETE WASHOUT.
LINE OF STORMS OVER LAKE MICHIGAN SHOULD FOLLOW THE LOW LEVEL
THICKNESS CONTOURS TO LAKE ERIE LATER THIS MORNING. SOME WEAKENING
IS EXPECTED AND THE LINE COULD ARRIVE AS SCATTERED SHOWERS. WILL
START OUT NW OH WITH CHANCE POPS BY 12Z AND ALL AREAS WILL HAVE A
PRECIP MENTION BY LATE MORNING.  DEBRIS CLOUDS FROM THIS LINE WILL
PLAY A KEY ROLE IN WHAT HAPPENS THIS AFTERNOON. DO THINK THE
CLOUDS WILL THIN AND EXPECT SOME CONVECTION TO BEGIN FIRING IN NW
OH LATER THIS AFTERNOON. HOW FAR AND FAST THIS ACTIVITY SPREADS
EAST IS TRICKY. WILL STICK WITH LIKELY POPS ALL AREAS FOR THIS
AFTERNOON BUT THE SE END OF THE AREA MAY HAVE TO WAIT TILL EARLY
EVENING FOR THE FIRST RUMBLES OF THUNDER. SOME DRYING OCCURS AT
MID LEVELS TODAY SO THE POTENTIAL EXISTS FOR ISOLATED SEVERE
STORMS. FORCING AT THE SURFACE WILL BE MARGINAL AS THE FRONT WILL
REMAIN WELL TO THE WEST. DO EXPECT INSTABILITY TO BUILD TODAY WITH
SURFACE DEWPOINTS MAKING A RUN FOR 70 DEGREES WHICH WILL GIVE
CAPES IN EXCESS OF 1000 J/KG. WILL HAVE TO WAIT AND SEE WHAT
HAPPENS. HOPEFULLY BY DAYBREAK WE SHOULD HAVE A BETTER FEEL FOR
THE CONVECTION OVER MI. HAVE NOT STRAYED TOO FAR FROM GUIDANCE
TEMPS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL FINALLY ARRIVE TONIGHT BUT IT WILL BE ALMOST
DAYBREAK BEFORE IT CLEARS THE AREA. THE FRONT WILL EVENTUALLY
STALL NEAR THE OHIO RIVER WHICH MEANS A DISTINCT AIR MASS CHANGE WILL NOT
OCCUR. WILL NEED LIKELY POPS ACROSS THE EAST THIS EVENING AND
ALTHOUGH THERE SHOULD BE A DECREASE IN ACTIVITY OVERNIGHT NOT
COMFORTABLE DRYING THINGS OUT COMPLETELY. WILL NEED TO HAVE AT
LEAST CHANCE POPS THE REMAINDER OF THE WORKWEEK AS THE FRONT
REMAINS TOO CLOSE FOR COMFORT. THERE WILL BE A SHARP NORTHERN
CUTOFF TO THE PRECIP. MODELS CONTINUE TO SHOW A WAVE OF LOW
PRESSURE MOVING UP THE OHIO VALLEY ON FRIDAY. BEST CHANCES FOR
SHOWERS AND STORMS WILL OCCUR THEN AND HAVE BUMPED PRECIP CHANCES
TO LIKELY. SOME LOCATIONS COULD SEE AN INCH OR TWO OF PRECIPITATION
DURING THE PERIOD GIVEN THE WEST TO EAST ORIENTATION OF THE FRONT.
THIS IS SOMETHING THAT LATER SHIFTS WILL NEED TO MONITOR. THE
FRONT WILL FINALLY GET PUSHED TO THE SOUTHEAST OVER THE WEEKEND AS
HIGH PRESSURE BEGINS TO BUILD IN. WILL TRY FOR DRY WEATHER
SATURDAY MORNING.

HAVE USED A BLEND OF GUIDANCE DURING THE ENTIRE PERIOD. TEMPS WILL
AVERAGE BELOW NORMAL DURING THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
MOST OF THE MODELS ARE STILL INDICATING HIGH PRESSURE EARLY NEXT
WEEK. THE HIGH IS PROGGED TO EXTEND FROM THE UPPER MIDWEST  ACROSS
THE LOWER GREAT LAKES. WITH THE BROAD TROUGH ALOFT I SUSPECT WE WILL
SEE PATCHES OF MID AND HIGH CLOUDS SO THE HIGH MAY BE SOMEWHAT DIRTY
ALTHOUGH THE AIR MASS SHOULD BE DRY AND STABLE. THE NEXT FRONT LOOKS
TO DROP ACROSS THE LOWER GREAT LAKES MONDAY NIGHT OR TUESDAY
MORNING. IT LOOKS TO BE A REINFORCING PUSH OF COOLER AIR. NOT MUCH
MOISTURE OR INSTABILITY TO WORK WITH. CANNOT RULE OUT A SHOWER
ESPECIALLY DOWN WIND OF LAKE ERIE BUT GIVEN THE UNCERTAINTY ON THE
TIMING AND STRENGTH OF THE FRONT WILL KEEP THE FORECAST DRY.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD AS THE
TROUGH ALOFT GRADUALLY DEEPENS. SURFACE HIGH PRESSURE FROM THE
NORTHERN PLAINS WILL GIVE WAY TO HIGH PRESSURE FROM CANADA. HIGH
TEMPERATURES IN THE 70S. LOWS MOSTLY IN THE 50S...AROUND 60 NEAR THE
LAKESHORE AND IN TOWN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
DEWPOINTS ARE COMING UP AS THE SOUTH WIND HAS PREVAILED OVERNIGHT.
PATCHES OF STRATUS HAVE FORMED ACROSS INDIANA AND NW OHIO AND WILL
LIKELY SEE MVFR OR LOCAL IFR CEILINGS AT KTOL KFDY KMFD THIS
MORNING WITH MVFR OR VFR CUMULUS FILLING IN ELSEWHERE. NEW
SHOWERS/STORMS WILL DEVELOP TODAY WELL AHEAD OF A COLD FRONT. THE
FRONT WILL NOT CROSS THE FORECAST AREA UNTIL LATE TONIGHT OR EARLY
THURSDAY MORNING. SHOWERS/STORMS A POSSIBILITY UNTIL THE FRONT
MOVES THRU. WILL TRY TO FORECAST THE MOST LIKELY 4 HOUR WINDOW AT
EACH TAF SITE FOR THE TSTORMS AND FORECAST VICINITY SHOWERS THE
REMAINDER OF THE TIME BUT NOT A LOT OF CONFIDENCE IN THE TIMING.
MVFR VISIBILITY AND BRIEF IFR VISIBILITY AND GUSTY WINDS POSSIBLE
DURING THE HEAVIER THUNDERSTORMS.

.OUTLOOK...NON-VFR CONDITIONS LIKELY THURSDAY INTO SATURDAY
MORNING IN SHOWERS AND THUNDERSTORMS AND MVFR/IFR CEILINGS AT
TIMES.

&&

.MARINE...
A RELATIVELY LIGHT SOUTH FLOW ON LAKE ERIE WILL PERSIST...PERHAPS
BECOMING SOUTHWEST...UNTIL THE COLD FRONT ARRIVES LATER TONIGHT.
MARINERS WILL HAVE TO BE ON THE LOOK OUT FOR THUNDERSTORMS WITH
LOCALLY GUSTY WINDS AND HIGHER WAVES. IF AN ORGANIZED BAND OF
THUNDERSTORMS CROSSES THE LAKE TODAY...THEN WINDS MAY SHIFT TO THE
WEST AND NORTHWEST FOR A FEW HOURS...THEN BACK TOWARD THE SOUTH OR
SOUTHWEST AGAIN.

TIMING THE ACTUAL FRONT IS TRICKY. AN AVERAGE OF THE DIFFERENT
COMPUTER MODELS WOULD PUT THE FRONT ACROSS THE SOUTH SHORE OF LAKE
ERIE BY THURSDAY MORNING. UNLIKE MOST FRONTS...THE GRADIENT REMAINS
RATHER WEAK BEHIND THE FRONT AND DO NOT EXPECT MUCH OF A NORTH TO
NORTHWEST WIND ON THURSDAY INTO FRIDAY...PERHAPS PICKING UP JUST A
BIT (10-15 KNOTS) LATER FRIDAY INTO SATURDAY. WINDS SHOULD REMAIN
RELATIVELY LIGHT EARLY NEXT WEEK AS HIGH PRESSURE BUILDS ACROSS THE
LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...DJB/KUBINA
SHORT TERM...KUBINA
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Aug 7, 9:21 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
921 AM EDT WED AUG 7 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081330-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
921 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE LOCAL AREA TONIGHT. A COUPLE
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
SOME OF THE THUNDERSTORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER
THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

LOCALIZED HEAVY RAIN MAY OCCUR THROUGH TONIGHT CAUSING
SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
921 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 7, 11:16 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 AM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             2 E TIFFIN              41.12N 83.14W
08/07/2013  E0.88 INCH       SENECA             OH   TRAINED SPOTTER

&&

KIELTYKA
Local storm report, Aug 7, 11:40 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1140 AM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             REPUBLIC                41.12N 83.02W
08/07/2013  E1.00 INCH       SENECA             OH   PUBLIC

&&

MELLO

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:15 AM EDTSevere Thunderstorm WarningCLESeneca45 min
Aug 7, 11:58 AM EDTAreal Flood WarningCLESeneca6 hr
Aug 7, 12:04 PM EDTSpecial Marine WarningCLE116 min
Aug 7, 12:09 PM EDTAreal Flood WarningCLELucas, Wood6 hr
Aug 7, 12:24 PM EDTAreal Flood AdvisoryCLEErie, Huron, Lorain, Ottawa, Sandusky6 hr
Aug 7, 12:51 PM EDTSevere Thunderstorm WarningCLEMedina39 min
Aug 7, 2:42 PM EDTSevere Thunderstorm WarningCLEWayne33 min
Aug 7, 3:01 PM EDTTornado WarningCLEStark, Wayne44 min
Aug 7, 3:27 PM EDTTornado WarningCLEStark48 min
Aug 7, 3:40 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne50 min
Aug 7, 3:54 PM EDTTornado WarningCLEHolmes, Stark, Wayne51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.